Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 17, NWS Marquette, MI

September 4, 2017Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 4, 2017, 4:12 AM EDT for Alger County, Michigan. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2017, 4:12 AM EDT (08:12 UTC)
Expired
Sep 4, 2017, 8:00 PM EDT
In force
16 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

703 
WHUS43 KMQT 040812
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
412 AM EDT MON SEP 4 2017

MIZ006-050000-
/O.NEW.KMQT.BH.S.0017.170904T0812Z-170905T0000Z/
ALGER-
412 AM EDT MON SEP 4 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED 
DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE AU TRAIN RIVER 
MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND MARAIS HARBOR, AND
THE PICTURED ROCKS NATIONAL LAKESHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

VOSS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 1:36 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 4, 1:36 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
136 AM EDT Mon Sep 4 2017

.SHORT TERM...(This evening through Monday)
Issued at 313 PM EDT SUN SEP 3 2017

Water vapor imagery this afternoon shows shortwave energy digging
south across central Manitoba providing the southward push a
trailing surface trough draped across the Northern Plains. Across
Upper Michigan, there were a few areas of upper-level clouds, but
for the most part mostly sunny skies were observed with seasonal
temperatures.

The main forecast concern is the chance for showers and
thunderstorms as the above mentioned surface trough/cold front
tracks southeast across Upper Michigan later this evening and
through the overnight hours. Forcing along the surface front will
increase through the evening hours as a combination of warm, moist
air advection streams northeast strengthening and deepening the
frontal boundary. As a result, a line of showers and storms is
expected to develop across the Arrowhead of Minnesota later this
afternoon/evening, before pushing southeast across the area. Even
though the front is expected to push across the area later in the
evening and overnight hours, the combination of steepening mid-level
lapse rates and sufficient elevated instability and 1-7km shear will
still provide enough support for a few strong elevated storms.
Cannot rule out a severe thunderstorm or two given the shear
present, but in order to have higher confidence would really like to
see more elevated instability.

Monday, although it doesn't appear to be a great swimming day, the
main forecast concern is the moderate to high swim risk that is
expected to develop across Lake Superior beaches in Alger county and
Lake Michigan beaches in Schoolcraft county, as gusty west-northwest
winds persist through the day. There also is another chance for
afternoon showers and thunderstorms across the western portions of
the area as another shortwave digs across the region. Otherwise,
temperatures will be in the 60s across much of the area with
lingering cloud cover and breezy northwest winds. The south central
look to be the warm spot across Upper Michigan as downsloping winds
will allow temperatures climb to around 70.

.LONG TERM...(Monday night through Sunday)
Issued at 355 PM EDT SUN SEP 3 2017

The overall large scale picture for this week remains unchanged
based on the last 24hrs of medium range model guidance. Ridge over
the western CONUS is now in the process of amplifying, and it will
amplify sharply thru western Canada over the next few days. 500mb
height anomalies will peak around 250m above the long term early
Sept avg over ne British Columbia/nw Alberta on Tue. This will in
turn force a deepening trof downstream over the Great Lakes region
Mon thru Thu. Late week into the early part of next week, the
western ridge is still fcst to deamplify and progress with positive
height anomalies gradually spreading downstream to the Upper Lakes
and se Canada, forcing weakening/progression of the eastern trof. As
for temps, under the deepening Great Lakes trof, chilly, autumn
weather will dominate Tue/Wed as 850mb temps bottom out at 1-3C.
Last shortwave dropping sse into the Great Lakes trof on Thu will
maintain deeper troffing thru Thu, delaying a long advertised
warming trend until the weekend. Farther out, continued longer range
trends toward somewhat above normal heights over the Upper Lakes and
south central/se Canada next week should support at least slightly
above normal temps overall into the mid Sept time frame. As for
pcpn, expect unsettled weather for Tue/Wed as amplified trof and
chilly air mass support plenty of cloud cover and at a minimum
diurnally aided isold/sct shra. There may even be a lake component
to shra Tue night into Wed morning and perhaps even Wed night into
Thu morning. Dry weather will set in on Fri and last thru the
weekend under rising heights. Looks like an outstanding weekend may
be shaping up under warming trend.

Beginning Mon night thru Wed, with trof amplifying thru the Great
Lakes, chilly, early autumn conditions are expected under n to nw
winds/mostly cloudy skies and isold/sct shra. Timing periods of
better shra chc will be dictated by any shortwaves dropping into the
trof over the Great Lakes, and models continue to point toward Tue
as a day when a shortwave will pass across the area. This will aid
development/increase coverage of the diurnal instability driven
component to shra. Should see sct to nmrs shra on Tue. Not out of
the question that there could be a lake component to -shra during
the min of the diurnal cycle late Tue night/Wed morning under at
least weakly cyclonic flow and 850mb temps 2-3C. With mid level cold
pool still over the area on Wed, hints of a weaker shortwave
approaching and fcst area still on the cyclonic side of the upper
jet, expect isold/sct -shra coverage on Wed. Max temps Tue/Wed will
hold to the 50s across the w and n. Lower 60s expected s central.
Instability/more efficient mixing over Lake Superior will result in
rather brisk winds/sufficient wave heights for a mdt to high swim
risk Tue and mdt swim risk Wed for Lake Superior beaches of
Marquette County and especially Alger county, but given the chilly
conditions, neither day will be a day for swimming.

Thu may begin with some lake aided -shra off Lake Superior as 850mb
temps remain around 2C. Otherwise, over the last few days, there has
been uncertainty in whether the last shortwave dropping into the
Great Lakes trof will pass just w, over, or e of the fcst area. If
the wave passes over/just w of the area, that will increase the
potential of at least isold -shra to linger thru Thu. Chilly air
mass over the area will obviously bring concerns of frost and/or
freeze conditions at night. Right now, it appears best chc of
widespread frost/freeze occurring will be Thu night when high pres
ridge will be over the area. Thus, lowered min temps toward the
lowest guidance. Previous night (Wed night) should have sufficient
cloud cover to prevent widespread frost/freeze conditions.

Rising heights/moderating air mass will bring a return of dry
weather across the board on Fri. Under continued rising heights,
medium range model runs yesterday and today suggest outstanding Sept
weather is likely for the upcoming weekend as temps rise back into
the 70s under mostly clear skies.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 135 AM EDT MON SEP 4 2017

As a surface trough swings through Upper Michigan, expect showers to
move across all terminals overnight. Expect ceilings and
visibilities to lower fairly quickly down into the IFR/LOW MVFR
category during the onset of precipitation into Monday morning
before improving to VFR.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 329 PM EDT SUN SEP 3 2017

Tonight as a cold front pushes southeast across the lake, winds will
briefly pick up to around 20 knots. These winds will further
increase to around 20 to 25 knots during the day on Monday, and then
are expected to remain around 20 to 30 knots through the middle of
the week. Winds will begin to relax to below 20 knots by late
Wednesday through next weekend.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...Rolfson
AVIATION...07
MARINE...Ritzman
Hazardous weather outlook, Sep 3, 4:17 PM EDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
417 PM EDT Sun Sep 3 2017

MIZ001>007-009>014-084-085-041200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
417 PM EDT Sun Sep 3 2017 /317 PM CDT Sun Sep 3 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected tonight. The
strongest storms may produce small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On Monday, there is a moderate to high swim risk for the Lake
Superior beaches of Alger County and the Lake Michigan beaches of
Schoolcraft County.

Thunderstorms are possible over western Upper Michigan late Monday
afternoon and across west and central Upper Michigan Monday
evening.

Some frost is possible over interior western Upper Michigan
Wednesday night. Widespread frost is possible over the interior
of west and central Upper Michigan Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail tonight. The
public may also send reports to the National Weather Service in
Marquette via phone, on our web site, or through Facebook or
Twitter.

LSZ162-240>251-263>267-041200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
417 PM EDT Sun Sep 3 2017 /317 PM CDT Sun Sep 3 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight. The strongest storms may
produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-041200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
417 PM EDT Sun Sep 3 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. The strongest storms may
produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Special weather statement, Sep 3, 11:36 PM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Marquette MI
1136 PM EDT SUN SEP 3 2017

MIZ002-009-040415-
Ontonagon MI-Gogebic MI-
1136 PM EDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC AND WEST
CENTRAL ONTONAGON COUNTIES UNTIL 1215 AM EDT/1115 PM CDT/...

At 1136 PM EDT/1036 PM CDT/, Doppler radar was tracking a strong
thunderstorm 20 miles northeast of Saxon, or 21 miles north of
Ironwood, moving southeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bessemer, Wakefield, Marenisco, Thomaston, Clark Lake, Ironwood
Airport, Copper Peak, Black River Harbor and Merriweather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4683 8995 4671 8951 4632 8973 4664 9037
TIME...MOT...LOC 0336Z 305DEG 49KT 4676 9022

Kluber

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:07 PM EDTSpecial Marine WarningMQT53 min
Sep 3, 11:36 PM EDTSpecial Weather StatementMQTGogebic39 min
Sep 3, 11:41 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon49 min
Sep 4, 8:39 AM EDTSmall Craft AdvisoryMQT11 hr
Sep 4, 4:32 PM EDTSmall Craft AdvisoryMQT52 hr
Sep 4, 5:46 PM EDTSpecial Weather StatementMQTOntonagon44 min
Sep 4, 6:38 PM EDTSpecial Weather StatementMQTOntonagon37 min
Sep 4, 7:06 PM EDTSpecial Weather StatementMQTIron39 min
Sep 4, 7:38 PM EDTSpecial Weather StatementMQTIron37 min

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.